MAUDE Adverse Event Report: SEE H.10 G2 COMPLEX XTRASOFT COIL 3X4; NEUROVASCULAR EMBOLIZATION DEVICE

SEE H.10 G2 COMPLEX XTRASOFT COIL 3X4; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 641CX0304
Medical Device Problem Code Premature Activation (1484)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Procode is krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.(fremont).Concomitant medical products: medtronic echelon 10 microcatheter.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Product was received and is pending evaluation.The manufacturer will submit a supplemental report once evaluation is completed.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure of the posterior communicating artery (pcom) aneurysm, the physician deployed the g2 complex xtrasofttm coil 3mm x 4cm (641cx0304 / c31006) inside the aneurysm but during the deployment, the echelon 10 microcatheter (medtronic) kicked back.The physician re-sheathed the coil and repositioned the microcatheter with the guidewire and attempted to redeploy the coil; the microcatheter kicked back a second time and during the attempt to re-sheath the coil, the became detached in the microcatheter.The microcatheter and the coil were both replaced, and the procedure was completed.There reported event did not result in any procedural delay or any patient consequence.The g2 coil was indicated as available to be returned for analysis.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).[conclusion]: the healthcare professional reported that during the coil embolization procedure of the posterior communicating artery (pcom) aneurysm, the physician deployed the g2 complex xtrasoft coil 3mm x 4cm (641cx0304 / c31006) inside the aneurysm but during the deployment, the echelon 10 microcatheter (medtronic) kicked back.The physician re-sheathed the coil and repositioned the microcatheter with the guidewire and attempted to redeploy the coil; the microcatheter kicked back a second time and during the attempt to re-sheath the coil, the became detached in the microcatheter.The microcatheter and the coil were both replaced, and the procedure was completed.There reported event did not result in any procedural delay or any patient consequence.The g2 coil was returned for evaluation.The investigational finding is documented below.Investigation summary: the product was returned with the package label, which matched the complaint information.Blood was observed inside the proximal end of the hub, in the green and translucent sections of the introducer, and on the resheathing tool.A kink was observed in the device positioning unit (dpu) core wire approximately 12 cm away from the proximal end of the device.The device was returned completely unsheathed indicated by the length of the introducer proximal to the resheathing tool.The distal end of the resheathing tool was seen advanced all the way to the proximal end of the green introducer.The device was returned with the articulating joint advanced from the distal end of the green introducer.No embolic coil was attached or returned with the device.The device was then inspected under a microscope.The distal outer sheath had not been softened indicating that the resistance heating coil had not been heated and the detachment process was not initiated.The green introducer was seen entering the distal end of the resheathing tool.The v-notch was seen undamaged after removal of some blood that was obstructing its view.During the review of the lot history records of lot c31006, it was noted that 1 unit was rejected due to a kinked coil which is a failure that may be associated with the type of failure mode as reported in the complaint.However; the device history record (dhr) review confirmed that all product rejected during manufacturing was identified as scrap and properly accounted for.No other issues were noted that were considered potentially related to the reported complaint.Investigation conclusion: the repositioning difficulty issue was not confirmed.According to the complaint description, the microcatheter was discarded along with the embolic coil and are not available for analysis.The premature detachment of the coil in the microcatheter issue was confirmed.The coil was not returned with the complaint device and was mechanically detached because it was seen that the distal outer sheath had not been softened - indicating that the detachment process was not initiated by the detachment control box.Excessive force was likely applied to the device since the coil was detached mechanically.Additionally, the presence of blood along the introducer and hub and on the resheathing tool suggests that an insufficient flush was maintained.The instruction for use (ifu) states that continuous infusion of an appropriate flush solution is required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance.It is possible that the blood caused positioning difficulty and resistance when advancing the device through the microcatheter.Also, the ifu also instructs the user to leave approximately 1 inch (2-3 cm) of the translucent introducer sheath visible on the distal end of the resheathing tool.Advancing the resheathing tool further than this will put strain on the distal end of the skive.This may cause the skive to remain open when attempting to resheath the device and not re-form around the dpu.As a result, the dpu will not properly resheath.100% of devices are inspected in-process for damage at the articulating joint area.It is unlikely that the device left the manufacturing facility with damage to the articulating joint.With the information documented in the complaint and the returned device without the embolic coil, the premature detachment issue was confirmed, because it was seen that the distal outer sheath had not been softened - indicating that the detachment process was not initiated by the detachment control box.Excessive force was likely applied to the device since the coil was detached mechanically.It is also likely that there was insufficient flush maintained as indicated by the presence of the dry blood along the introducer, the hub, and on the resheathing tool.Adequate flush is required for optimal performance; insufficient or inadequate flush can allow for blood to back flow into the microcatheter and can result in resistance.The insufficient flush can be a factor in the positioning difficulty and resistance when the coil was being advanced through the microcatheter.The exact cause of the event could not be conclusively determined; however, it is possible that circumstances of the procedure and/or device manipulation / interaction may have contributed to the reported failure.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% in-process inspection for damage at the articulating joint area.Thus, it is not likely that the g2 complex xtrasoft coil left the manufacturing facility with damage to the articulating joint.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
G2 COMPLEX XTRASOFT COIL 3X4
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
SEE H.10
47709 fremont blvd
fremont CA 94538
MDR Report Key7851823
Report Number3008114965-2018-00711
Device Sequence Number11055547
Product Code KRD
UDI-Device Identifier10878528008924
UDI-Public10878528008924
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K120686
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Catalogue Number641CX0304
Device Lot NumberC31006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2018
Initial Date Received by Manufacturer 08/12/2018
Supplement Date Received by Manufacturer11/05/2018
Initial Report FDA Received Date09/06/2018
Supplement Report FDA Received Date11/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC ECHELON 10 MICROCATHETER.